Minnesota, 2014

Damaging Winds in Minnesota, August 29, 2014

August 29, 2014 · NWS ARX · 3 events in 2 counties and zones

A line of thunderstorms developed ahead of an advancing cold front during the afternoon of August 29th. Some of these storms across southeast Minnesota contained high winds that blew down trees at a campground near Elba (Winona County), damaged trees in the city of Winona (Winona County) and bent a power pole in Rushford (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed ahead of an advancing cold front during the afternoon of August 29th. Some of these storms across southeast Minnesota contained high winds that blew down trees at a campground near Elba (Winona County), damaged trees in the city of Winona (Winona County) and bent a power pole in Rushford (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 29, 2:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT FRI AUG 29 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM CDT FRI AUG 29 2014

MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA/HEAVY RAIN CHANCES
TONIGHT INTO SAT MORNING.

DATA ANALYSIS AT 18Z HAD A BROAD AREA OF LOW PRESSURE OVER WESTERN
MN WITH A TROUGH/FRONT SOUTH TO THE TX PANHANDLE. VIS/WV/IR IMAGERY
DEPICTING A RATHER VIGOROUS SHORTWAVE OVER EASTERN NEB. CONVECTION
WITH THIS SHORTWAVE WAS OVER WESTERN IA/EASTERN NEB/NORTHWEST MO.
CONVECTION EAST OF THE SHORTWAVE WAS LIFTING NORTH-NORTHEAST AROUND
40MPH. AHEAD OF ALL THIS SKIES HAD CLEARED ACROSS EASTERN IA
NORTHWARD INTO THE FCST AREA. TEMPS IN THIS MOSTLY SUNNY AREA WERE
IN THE LOW-MID 80S WITH SB CAPES IN THE 2K-3K J/KG RANGE. OTHER
SHRA/TSRA WERE LOCATED OVER NORTHEAST MN/NORTHWEST WI AHEAD OF THE
LOW IN AN AREA OF STRONGER LOWER LEVEL THERMO-DYNAMIC FORCING.

NO GLARING ERRORS NOTED WITH 29.12Z MODEL INITIALIZATIONS.
SOLUTIONS QUITE SIMILAR FOR LATE THIS AFTERNOON THRU SAT...AS A
SOUTHERN STREAM SHORTWAVE OVER EASTERN NEB/KS AT MID-DAY LIFTS
NORTHEAST AND ANOTHER FEATURE OVER WESTERN ND SLIDES SOUTHEAST.
CONSISTENT SIGNAL FOR A SHORTWAVE RIDGE TO BUILD ACROSS THE UPPER
MIDWEST SAT NIGHT... AHEAD OF THE NEXT STRONGER TROUGH/ENERGY INTO
THE NORTHERN ROCKIES. CONVECTIVE SCALE DETAIL DIFFERENCES REMAIN FOR
TONIGHT/SAT BUT OVERALL FCST CONFIDENCE IN THE SHORT TERM IS ABOVE
AVERAGE THIS CYCLE.

IN THE SHORT TERM...FCST AREA IS UNDER THE RIGHT EXIT REGION OF A
SMALL 300MB JET MAX WITH THE KS/NEB SHORTWAVE THIS AFTERNOON. EVEN
WITH SOME SUNSHINE AND BUILD-UP OF CAPE THIS AFTERNOON...SHORT TERM
FORECASTER HAS LOWERED SHRA/TSRA CHANCES INTO THE LATE AFTERNOON
HOURS. MAY YET NEED TO LOWER/REMOVE THESE EVEN MORE INTO THE EARLY
EVENING HOURS...ESPECIALLY EAST OF THE MS RIVER...AS CONVECTION
TONIGHT IS MORE TIED TO THE KS/NEB SHORTWAVE AND A SFC LOW/TROUGH
TRANSLATING NORTHEAST. 300MB JET AXIS PASSES THIS EVENING...WITH
STRONGER LIFT/DIVERGENCE ALOFT OVER THE AREA DUE TO THIS AND THE
KS/NEB SHORTWAVE LIFTING NORTHEAST TOWARD THE AREA. THIS WITH
INCREASED CONVERGENCE/LIFT WITH/AHEAD OF THE APPROACHING SFC-700MB
TROUGH AXIS. HAVE TRENDED PRECIP CHANCES TOWARD CONVECTION
DEVELOPING NEAR I-35 LATE THIS AFTERNOON...THEN A BAND OF SHRA/TSRA
TRANSLATING EAST ACROSS THE FCST AREA THRU TONIGHT...AS THE LOWER
LEVEL TROUGH AND SHORTWAVE MOVE ACROSS MN/IA THIS EVENING AND ACROSS
WI OVERNIGHT. CANNOT RULE OUT STRONG TO ISOLATED SEVERE STORMS WEST
OF THE MS RIVER EARLY THIS EVENING. SEE SWODY1 FOR MORE DETAILS...
BUT APPEARS MAIN THREAT REMAINS LOCALLY HEAVY RAINS. SEE HYDROLOGY
SECTION BELOW. KS/NEB WAVE MOVES EAST OF THE AREA SAT MORNING WITH
THE ND WAVE TO MOVE ACROSS THE AREA SAT AFTERNOON. WITH SOME
INSTABILITY REMAINING OVER THE AREA...CONTINUED SOME SMALL SHRA/TSRA
CHANCES ACROSS MUCH OF THE FCST AREA THRU SAT AFTERNOON. WITH THE
PASSING SHORTWAVE...SHORTWAVE RIDGING ALOFT BUILD IN AND WEAK SFC
HIGH PRESSURE...LEFT SAT NIGHT DRY. USED A BLEND OF THE NUMERICAL
TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU SAT NIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM CDT FRI AUG 29 2014

MAIN FORECAST CONCERNS FOR SUN THRU MON NIGHT...SHRA/TSRA/HEAVY
RAIN/SEVERE CHANCES CENTERED ON SUN NIGHT.

29.12Z MODELS REMAIN IN GOOD AGREEMENT WITH EACH OTHER AND THEIR
PREVIOUS RUNS SUN/SUN NIGHT AS THE NORTHERN ROCKIES TROUGH/ENERGY
MOVES EAST INTO THE UPPER MIDWEST. TREND FAVORS A COMPROMISE OF THE
EARLIER RUNS. CONSISTENCY REMAINS GOOD AS THE LEAD ENERGY/TROUGH
AXIS MOVES EAST OF THE AREA MONDAY. TREND FAVORS A STRONGER
SECONDARY SHORTWAVE TO MOVE INTO THE WESTERN DAKOTAS/EASTERN MT MON
THEN INTO THE UPPER MIDWEST MON NIGHT. GIVEN THE DECENT BETWEEN
MODEL AND RUN-TO-RUN CONSISTENCY...FCST CONFIDENCE IN THE SUN THRU
MON NIGHT PERIOD IS AVERAGE TO GOOD THIS CYCLE.

SUNDAY STILL TRENDS TO BE A GENERALLY DRY AND WARM DAY...WITH THE SFC-
700MB WELL WEST OF THE AREA AND MAIN SHORTWAVE ENERGY/PV ADVECTION
ONLY INTO THE DAKOTA/WESTERN MN BY 00Z MON. CAPE/MOISTURE AXIS
REMAINS WEST OF THE FCST AREA AS WELL. HOWEVER...SOME 850-700MB
MOISTURE TRANSPORT/THETA-E CONVERGENCE IMPINGES ON THE NORTHWEST END
OF THE FCST AREA LATE IN THE AFTERNOON. WILL CONTINUE A SMALL
SHRA/TSRA CHANCE THERE IN THE LATE AFTERNOON TO BLEND WITH
NEIGHBORING GRIDS. STRONGER/DEEPER OF THE FORCING/LIFT TRANSLATES
ACROSS THE FCST AREA SUN NIGHT...WITH PW VALUES AGAIN IN THE 1.75 TO
2 INCH RANGE AND WARM CLOUD DEPTHS IN THE 3.5 TO 4KM RANGE. STORMS
WILL AGAIN BE CAPABLE OF RAIN RATES OF 2 OR MORE INCHES/HR.
HOWEVER...SHEAR IS INCREASED WITH TSRA/LINE OF STORMS EXPECTED TO BE
PROGRESSIVE ACROSS THE AREA. BIGGER THREAT THAN ANY HEAVY RAINS WILL
BE SEVERE STORMS WITH HAIL/WINDS...ESPECIALLY SUN EVENING WEST OF
ROUGHLY A KEAU-KLSE-KPDC LINE. SEE SWODY3 FOR MORE DETAILS. ADDED
MORE TEMPORAL RESOLUTION TO FCST GRIDS SUN NIGHT TO MARCH THE LINE
OF SHRA/TSRA/RAIN CHANCES ACROSS THE FCST AREA. WITH THE MAIN MID
LEVEL TROUGH AXIS/SHORTWAVE ENERGY STILL WEST OF THE FCST AREA MON
MORNING AND MODEL CONSENSUS SHOWING LINGERING MUCAPE OF 500-1000
J/KG...CONTINUED 30-60 PERCENT SHRA/TSRA CHANCES...TAPERING DOWNWARD
MON AFTERNOON WITH PASSAGE OF THE MID LEVEL TROUGH AXIS. TRENDED MON
NIGHT DRY WITH PW VALUES ACROSS THE AREA FALLING BELOW 1 INCH AND
LITTLE IN THE WAY OF LOWER LEVEL THERMO-DYNAMIC FORCING SIGNALS
SEEN.

SUNDAY TO BE A WARM DAY AHEAD OF THE FRONT WITH LOW LEVEL WARM
ADVECTION AND 10-20 MPH SOUTH WINDS FOR MIXING. 925MB TEMPS CLIMB
INTO THE 22 TO 26C RANGE BY 00Z MON...WITH SUNDAY HIGHS IN THE
80S FOR MUCH OF THE AREA. TRENDED SUN HIGHS A COUPLE DEGREES
ABOVE THE MODEL CONSENSUS. REST OF THE MODEL/ENSEMBLE CONSENSUS
LOWS/HIGHS FOR SUN NIGHT THRU MON NIGHT APPEAR WELL TRENDED.

FOR TUESDAY THROUGH FRIDAY.../DAYS 4 TO 7/...

MAIN CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU/FRI...
TEMPERATURES THROUGH THE PERIOD.

MEDIUM RANGE MODEL RUNS OF 29.00Z AND 29.12Z IN DECENT AGREEMENT FOR
A STRONGER SHORTWAVE TROUGH TO BE PASSING ACROSS THE REGION ON TUE.
AGREEMENT REMAINS GOOD FOR RISING HGTS...BROAD/FLAT RIDGING BUILDING
OVER THE CENTRAL/EASTERN CONUS FOR WED THRU FRI...DOWNSTREAM OF
TROUGHING DIGGING ALONG THE WEST COAST. THE TIGHTER MODEL CONSENSUS
SEEN TUE-FRI FAVORS A COMPROMISE OF THE EARLIER RUNS.  HOWEVER
PLENTY OF DETAIL DIFFERENCES WITH SHORTWAVES EMBEDDED IN THIS QUASI-
ZONAL FLOW ACROSS THE REGION BY THU/FRI...WHICH WOULD IMPACT SHRA/
TSRA CHANCES. OVERALL DAY 4-7 FCST CONFIDENCE IS AVERAGE THIS CYCLE.

ECMWF/CAN-GEM A BIT SLOWER/STRONGER WITH A SHORTWAVE TO PASS ACROSS
THE REGION TUE. THIS COMBINED WITH SOME WEAK 850-700MB MOISTURE
TRANSPORT AND MU CAPE IN THE 500 J/KG RANGE...THE SMALL CONSENSUS
SHRA/TSRA CHANCE TUE LOOKS REASONABLE. RISING HGTS...HIGH PRESSURE
BUILDING IN WED AND LITTLE IN THE WAY OF LOWER LEVEL THERMO-DYNAMIC
FORCING SIGNALS INDICATED...WED HAS THE BEST CHANCE OF BEING A DRY
DAY. TROUGHING DIGGING ALONG THE WEST COAST INDUCES LEE TROUGHING IN
THE CENTRAL/NORTHERN PLAINS FOR THU/FRI. THE RETURN OF SOUTHERLY
FLOW AHEAD OF THIS TROUGH SENDS INCREASING MOISTURE/INSTABILITY
NORTHWARD INTO THE UPPER MIDWEST FOR THU/FRI. THIS WOULD BE COUPLED
WITH SOME LOWER LEVEL WARM ADVECTION/ISENTROPIC LIFT AND A WEAKER
SHORTWAVE OR TWO PROGGED TO BE RIPPLING THRU THE QUASI-ZONAL FLOW.
20-40 PERCENT SHRA/TSRA CHANCES THU/FRI PER THE MODEL/ENSEMBLE
CONSENSUS APPEAR REASONABLE FOR NOW. MODEL/ENSEMBLE CONSENSUS
TEMPS NEAR TO A BIT BELOW NORMAL TUE WITH THE PASSING TROUGH...
THEN NEAR TO ABOVE NORMAL FOR WED THRU FRI WITH THE RISING HGTS/
BROAD RIDGING...LOOK GOOD AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1256 PM CDT FRI AUG 29 2014

INSTABILITY IS GROWING ACROSS THE TAF SITES THIS AFTERNOON AND LATER
IN THE DAY AND THROUGH THE EVENING...THUNDERSTORMS AND RAIN WILL
DEVELOP. TRIED TO CONCENTRATE THE TSRA CHANCES INTO A 3 HOUR WINDOW
THIS EVENING. HEAVIER RAINFALL RATES WILL MEAN MORE LIKELY IFR
CONDITIONS FROM ANY TSRA...ESPECIALLY WITH INSTABILITY BUILDING AND
THE AIR MASS CONTAINING RICH MOISTURE.

THERE WILL BE A VERY MOIST BOUNDARY LAYER BY SUNRISE WITH LIGHT
WINDS. IT SEEMS THE PROBABILITIES FOR LIFR CIGS ARE INCREASING
THROUGH THE OVERNIGHT SO CONTINUED THE TREND OF LOW CIGS AND FOG
SATURDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 300 PM CDT FRI AUG 29 2014

PLAN TO CONTINUE WITH THE HYDROLOGIC OUTLOOK /ESF/ TONIGHT. WITH
WARM CLOUD DEPTHS IN THE 3.5 TO 4KM RANGE AND PW VALUES OF 1.75 TO 2
INCHES... ANY TSRA TONIGHT SHOULD BE EFFICIENT RAIN PRODUCERS WITH
POTENTIAL RAIN RATES OF 2 INCHES/HR OR MORE.  WITH THE INCREASING
SPEED OF THE FEATURES/FORCING AND INCREASING WINDS ABOVE 850MB
SHOULD MAKE STORMS MORE PROGRESSIVE TONIGHT AND KEEP ANY HEAVY RAINS
MORE LOCALIZED. CONCERN IS NOT ABOUT WIDESPREAD HEAVY RAINS AND
LARGER SCALE FLOODING...BUT MORE ABOUT THE HEAVY RAIN RATES IF ANY
STORMS ARE SLOW MOVING OR REPEAT. IF ONE OF THESE STORMS WOULD CROSS
AN URBAN AREA...STREET FLOODING COULD DEVELOP QUICKLY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....BAUMGARDT
HYDROLOGY....RRS
Hazardous weather outlook, Aug 29, 11:13 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT FRI AUG 29 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-
301200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-
1213 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND AFFECT THE AREA LATE
THIS AFTERNOON AND EVENING. PERIODS OF HEAVIER RAINS AND
LIGHTNING ARE EXPECTED FROM THE STORMS. SHOULD STORMS REPEAT OVER
THE SAME AREAS...LOCALIZED FLASH FLOODING COULD OCCUR. ALTHOUGH
NOT EXPECTED TO BE WIDESPREAD...THERE IS A RISK OF ISOLATED
POCKETS OF DAMAGING WINDS. SOME HAIL MAY ALSO BE EXPERIENCED.

THE MAIN THREAT PERIOD WILL BE FROM ABOUT 5-9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY MORNING.
LIGHTNING AND HEAVY RAINS WILL BE THE MAIN THREATS FROM THESE
STORMS.

MORE THUNDERSTORMS SHOULD OCCUR SUNDAY NIGHT THROUGH MONDAY
NIGHT. SOME OF THE STORMS SUNDAY NIGHT COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH
THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS
A SEVERE THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
AND AGAIN SUNDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED. HOWEVER...A MULTIMEDIA WEATHER BRIEFING
WILL BE POSTED TO THE NWS LA CROSSE YOU TUBE SITE THIS AFTERNOON.

WIZ017-029-034-041>044-053>055-061-301200-
TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1213 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...NORTH CENTRAL WISCONSIN...AND WESTERN INTO SOUTHWEST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM ARE EXPECTED TO MOVE INTO WISCONSIN MAINLY THIS
EVENING FROM WEST TO EAST. HEAVY RAINS AND LIGHTNING ARE EXPECTED
FROM THE STORMS. THE STORMS ARE EXPECTED TO KEEP MOVING AND
THEREFORE THE FLOODING THREAT SHOULD REMAIN MINOR. ALTHOUGH NOT
EXPECTED TO BE WIDESPREAD...THERE IS A RISK OF ISOLATED POCKETS OF
DAMAGING WINDS THROUGH ABOUT MID-EVENING. SOME HAIL MAY ALSO BE
EXPERIENCED.

THE MAIN THREAT PERIOD WILL BE FROM ABOUT 7-11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY MORNING.
LIGHTNING AND HEAVY RAINS WILL BE THE MAIN THREATS FROM THESE
STORMS.

MORE THUNDERSTORMS SHOULD OCCUR SUNDAY NIGHT THROUGH MONDAY
NIGHT. IT APPEARS THE MAIN SEVERE WEATHER THREAT WILL BE WEST OF
THE MISSISSIPPI RIVER. STRONG STORMS ARE POSSIBLE SUNDAY NIGHT IN
WISCONSIN WITH GUSTY WINDS...HAIL AND HEAVY RAINS THE MAIN
THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH
THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS
A SEVERE THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY FOR AREAS
CLOSER TO THE MISSISSIPPI RIVER /EARLY-MID EVENING/. A SMALL
POSSIBILITY EXISTS FOR ACTIVATION SUNDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED. HOWEVER...A MULTIMEDIA WEATHER BRIEFING
WILL BE POSTED TO THE NWS LA CROSSE YOU TUBE SITE THIS AFTERNOON.

WELVAERT/BAUMGARDT

In the hours before

Special weather statement, Aug 29, 2:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT FRI AUG 29 2014

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-292300-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN
359 PM CDT FRI AUG 29 2014

...THUNDERSTORMS INCREASING ACROSS THE AREA...

THUNDERSTORMS ARE DEVELOPING ACROSS PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN LATE THIS
AFTERNOON. ABUNDANT SUNSHINE HAS ALLOWED AMPLE ENERGY FOR
THUNDERSTORMS THROUGH EVENING. EXPECT THE STORMS TO INCREASE IN
COVERAGE.

EXPECT PERIODS OR WAVES OF STORMS THROUGH EARLY EVENING. FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL OCCUR WITH
THE STORMS. ISOLATED POCKETS OF DAMAGING WINDS AND DIME SIZED HAIL
COULD ALSO OCCUR THE STRONGEST STORMS. ISOLATED SEVERE THUNDERSTORM
WARNINGS ARE POSSIBLE.

IF YOU HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING. FREQUENT LIGHTNING IS EXPECTED FROM THESE STORMS...MORE
THAN NORMAL. PLAN A SHELTER OR BUILDING FOR COVER IF OUTDOORS
THROUGH THE EVENING.

BAUMGARDT

The radar

The La Crosse radar (KARX), 73 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winona

When
August 29, 3:45 PM CST
Where
Winona County, 0.69 mi N of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.090, -92.020

Trees were blown down at a campground near Elba. The high winds also damaged a picnic shelter, destroyed a storage shed and one of the fallen trees went through the roof of a trailer.

Thunderstorm Wind, Fillmore

When
August 29, 4:13 PM CST
Where
Fillmore County, 1.21 mi SE of Rushford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.810, -91.750

A power pole was bent by wind gusts along State Highway 43 in Rushford.

Thunderstorm Wind, Winona

When
August 29, 4:15 PM CST
Where
Winona County, 1.38 mi S of Goodview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.050, -91.700

An estimated wind gust of 60 mph occurred on the west side of Winona that blew down some tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535527, 535528, 535526.